Wyoming, 2017

Winter Storm in Wyoming, September 20 to 22, 2017

September 20 to 22, 2017 · NWS RIW · 3 events in 3 counties and zones

An usually cold air mass and a plume of Pacific moisture combined to bring heavy snow to the mountains of northwestern Wyoming. The highest amounts were in Yellowstone Park where close to 2 feet fell in some of the higher elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An usually cold air mass and a plume of Pacific moisture combined to bring heavy snow to the mountains of northwestern Wyoming. The highest amounts were in Yellowstone Park where close to 2 feet fell in some of the higher elevations. Over a foot of snow also fell in portions of the Tetons and Absarokas. At lower elevations, temperatures remained warm enough for much of the precipitation to fall as rain or wet snow that did not accumulate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 20, 2:06 PM MST, 7 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 2:06 PM MST, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
306 PM MDT Wed Sep 20 2017

.SHORT TERM...(This evening through Thursday)
Issued at 303 PM MDT Wed Sep 20 2017

Next storm system is developing to our west with the main
circulation center over srn WA/far nrn OR early this afternoon with
developing baroclinic stretching from nrn NV into swrn ID. Another
cold and area of good cold air advection is also noted just off the
Pacific Northwest coast. These two combined with the building
upstream ridge will help with the development of a significant upper
low (closed off) over swrn ID by late Thursday afternoon. As the
ridge builds and folds over, the upper low moves very little into
Friday before beginning to shear later Friday. Part of the energy
shears off to the ne into MT while the srn portion lingers to our sw
through the end of this period (and likely longer!). Baroclinic
boundary begins impacting the west this evening and as the trough
strengthens Thursday to our west, strong QG forcing will develop
across the entire west with widespread rain and snow. The nrn piece
of the jet may also provide some right entrance region support
tonight in the nw. Snow levels are tricky but it looks like they
have a good chance of changing to snow for a while in the Jackson
Valley towards 12z with the potential for a couple inches of snow
Thursday morning. Further south, it may just stay rain or a mixture
in the Star Valley and Upper Green River Basin (maybe the higher
spots could see some brief changeover). Next crew can continue to
evaluate and see what the snow potential looks like, especially
around the Jackson Valley. It's not out of the question, that a
quick 1 to 4 inches falls between Jackson and the Moose/Moran area
tomorrow morning. H7 temps only fall to -2 to -3C at h7 but
significant pcpn could be falling at sunrise and that may be just
enough to cool the lower levels enough for a changeover. Otherwise,
snow levels will stay rather high in the Salt/Wyoming Range over to
the south half of the Wind Rivers where snow levels may be up around
10K feet yet but lower to around pass level or a little lower
towards Togwotee Pass. Another area which could see significant pcpn
developing Thursday will be in our far nrn zones behind
strengthening cold front along with increasing QG forcing Thursday
into Thursday night and some jet streak support at times. It looks a
little too warm yet for COD to changeover to snow Thursday morning
but colder air filters in Thursday night. Strong QG forcing shifts
into our nwrn quadrant Thursday night with the best pcpn likely
occurring from YNP se to the northern Wind Rivers. A strong jet
couplet may also develop in the nwrn quadrant. Heavy wet snow is
likely during this period. The baroclinic boundary will also bring a
swath of showers into the swrn and western part of Central Wyoming
Thursday night. The ern sections will remain dry. As the low slowly
edges ewd and the cold front becomes better established east of the
divide Friday, the pcpn chances start to increase from west to east
across areas east of the divide (srn sections as pcpn continues up
north). It gets more tricky Friday night into Saturday as the trough
shears apart. How much energy will remain in the southern part of
the trough. The GFS and even moreso on the Euro, has a decent closed
circulation with another bout of precipitation that develops Friday
night into Saturday. The NAM only tries to wrap some moisture into
our far ern zones on Saturday. I would think with the upstream ridge
development there will be a decent srn low with a much better chance
of pcpn east of the divide Friday night and Saturday. The GEM also
supports this idea. Most of the precipitation in our central
sections between Riverton/Lander and Casper are generally too warm
for snow but areas above 6,000 to 6,500 feet could certainly seem
some snow Friday night into Saturday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 303 PM MDT Wed Sep 20 2017

By the middle of the weekend, the mean trough over the western US
looks to be slightly positively tilted and just to the west of
Wyoming, though the primary areas of lift and precipitation are to
the east of the trough.  The characteristics of the trough are still
a bit sketchy this afternoon with all models splitting off a
southern area, each with varying intensities.  The Canadian Global
is the most bullish with a southern stream cutoff, and the GFS and
ECMWF are less so.  As a result, Sunday should continue to have cool
air over the area and a chance to slight chance of precipitation
southeast of a line from Buffalo to Kemmerer.  Rain is expected in
the lower elevations with snow above about 8000 feet.  The trough
axis should move eastward right over Wyoming by late Sunday night
shifting the focus of the precipitation into SE WY.  Monday though
should still see some mountain showers, particularly over the
Bighorns, Wind Rivers, and Absarokas.  Temperatures won't warm much
on Monday with 700mb temps still around -3 to -5C.  The split flow
on Tuesday should result in clearing skies and slightly warmer
temperatures with a few high elevations showers.  700mb temps should
warm then on Wednesday to 1 to 3C as fold over ridging impacts the
northern Rockies.  Northern WY may see some slight showers due to a
weak shortwave trough in NW flow, but the Canadian and ECMWF have
this feature and the GFS does not.

&&

.AVIATION...For the 00Z TAFS through 00Z Friday Issued at 303 PM
MDT Wed Sep 20 2017

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Conditions will be VFR through the forecast period over the lower
elevations.  Areas of mvfr ceilings and visibility in snow showers
will develop over the Absaroka and Wind River Mountains from 03z
-06z.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Conditions will be VFR through 04z over the lower elevations.
Areas of mvfr to ifr ceilings and visibility in snow showers will
develop over the mountains around 04z becoming widespread through
12z.

&&

.FIRE WEATHER...
Issued AT 303 PM MDT Wed Sep 20 2017

Fuels at critical levels for most of the low elevation forecast
zones east of the Divide and across southern Wyoming. (Please see
the Fire Weather Forecast product for more information).

A major storm system will begin to impact the region tonight with
the beginning of a rather prolonged period of precipitation across
western Wyoming with from 1 to 2 inches of liquid expected across
the western mountains through Friday. Heavy areas of snow also
expected at times in the mountains. Otherwise, winds are expected to
remain quite gusty out of the west to southwest today as strong
winds aloft transfer energy down near the SFC...gusting 30 to 55 mph
at times over much of the forecast area...especially across the
mountains. Minimum relative humidity today will generally range from
near 20 across the low elevations of central Wyoming to as much as
70 percent in the mountains. Min RH's will be much higher Friday and
Saturday. Smoke dispersion in the afternoons will be fair to
excellent on Thursday...and fair to good Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to noon MDT
Friday for WYZ001-002-024.

Winter Storm Warning from 9 PM this evening to noon MDT Friday
for WYZ012-014-015.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...Hulme
FIRE WEATHER...Skrbac
Hazardous weather outlook, Sep 20, 12:51 AM MST, 21 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
151 AM MDT Wed Sep 20 2017

WYZ001>020-022>030-211200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
151 AM MDT Wed Sep 20 2017

...WINTER STORM WARNING FOR THE WIND RIVER, TETON AND GROS VENTRE
MOUNTAINS TONIGHT THROUGH FRIDAY MORNING...

...WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY MORNING FOR THE
NORTHERN AND WESTERN MOUNTAINS...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Unsettled with a good chance of increasing mountain snowfall
tonight down to 6500 feet. Significant mountain snowfall expected
across the western, northwestern mountains. Please see the winter
weather statement for more details.

Windy across most of the forecast area with gusts as high as 45
mph over the lower elevations...55 or more mph across the higher
ridges and passes in the central and northern mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Friday...Significant mountain snowfall continues
over the western central and northern mountains. Rain may change
to snow in the Cody Foothills early Friday.

Friday night through Sunday night...Widespread mountain snowfall
and valley rain at times especially along and east of the Divide.
Snow could lower to valley floors at a few locations east of the
Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you!

In the hours before

Special weather statement, Sep 20, 8:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
941 PM MDT Wed Sep 20 2017

WYZ001-002-012-014-015-024-210800-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Wind River Mountains West-
Wind River Mountains East-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, and Old Faithful
941 PM MDT Wed Sep 20 2017

...Cool and very wet Pacific storm system headed into western
Wyoming tonight...

The strong Pacific storm headed towards western Wyoming will
still bring copious amounts of precipitation with it. However,
temperatures with this Pacific air mass will be much warmer than
originally thought, keeping snow accumulation levels very
high...at or above 10000 feet through Thursday night...with only
slight chances for snow mixing with rain below this level. That
said, anywhere from a half an inch and two inches of liquid
precipitation can be expected to fall between tonight and
Friday morning across the western mountains and valleys. Heaviest
accumulating snow over the same time frame will range from 4 to 8
inches above 10000 feet...with locally higher amounts possible.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
September 20, 10:00 PM MST to September 22, 3:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in the mountains of Yellowstone Park. Some of the highest amounts were 23 inches at Two Oceans Plateau and 21 inches at the Sylvan Lake SNOTEL.

Winter Storm, Teton & Gros Ventre Mountains

When
September 20, 10:00 PM MST to September 22, 1:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The SNOTEL at Grand Targhee reported 15 inches of snow.

Winter Storm, Absaroka Mountains

When
September 21, 12:00 AM MST to September 22, 5:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in the higher elevations of the Absarokas. The highest amount was 17 inches at the Blackwater SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718550, 718552, 718551.